I probably should have been a little suspicious when the doctors office the nurse practitioner I had been recommended had said she no longer worked there. I didn’t think I had made the appointment long enough ago for her already to have been gone, and why hadn’t any one contacted me if that was the case? It then turned out that she was actually not gone, but that she was supposed to have left the Friday previous, but would now be leaving several days later instead. Okay. I tried not to think too much of the fact that no one seemed to know who or where this person who supposedly worked there was, I wanted to start hormones and so I decided to ignore the red-ish flags, and proceed anyway.
Over the course of the next twenty or so minutes we had a nice conversation (if a little odd) about things I should know. I had already explained I had no interest in children so she needn’t sell me on freezing anything. After some more red-ish flags the subject came around to side-effects. Hormonal changes, which can lead to depression, mood swings, weight gain, possible DVT (deep-vein thrombosis) a lot of the usual suspects. But somewhere in her insistence that I was going to be depressed or emotional she had barely mentioned one side effect which turned out to be the most terrifying.
A few weeks later, found me laying on the couch when a wave of nausea hit me. I sat up, suddenly the room started spinning, I was sweating bullets, my heart was racing, and I couldn’t breathe. As I sat in front of the fan in the living room hoping that whatever was happening to me would pass before I died (as I was quite sure I was going to at that exact moment) I couldn’t help but wonder if this had anything to do with the hormones? I couldn’t imagine why it would, I had purchased them from a pharmacy, and nothing the nurse practitioner had described had symptoms like this. Or at least not that I knew of.
A few days later, my best friend’s mother who had been a nurse for some time explained that it was a drop in blood pressure, caused by my hormones. I could hardly believe it. While a part of me was grateful to know what caused the nightmare I had experienced, I was perturbed that I had not been given better warning of what the effect of the medicine could be. I never got mood swings near as bad as what was advertised (if anything I think hormones have leveled me out somewhat), but my reaction to the low blood pressure whether typical or not was sort of terrifying. But once I knew what it was, I was better prepared to handle it next time.
It’s not a frequent occurrence thankfully and when it has happened it also thankfully hasn’t been quite as bad (knocks wood) but the point is, had I known going in what to expect I might not have been so terrified when it happened.
It’s worth noting that I had actually listened to a lot of trans people discuss their experience on hormones in the months leading up to my taking them, and honestly I don’t ever remember this being a topic discussed.